Arizona, 2009Lightning Strike in Arizona, April 11, 2009
April 11, 2009 · NWS TWC · 1 event in 1 county or zone
A strong upper level low moving across Southeast Arizona resulted in isolated thunderstorms that produced cloud to ground lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low moving across Southeast Arizona resulted in isolated thunderstorms that produced cloud to ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 10, 9:51 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Apr 10, 9:51 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
951 PM MST FRI APR 10 2009
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL TRACK THROUGH
NORTHWEST MEXICO AND SOUTHERN ARIZONA...RESULTING IN VALLEY RAIN AND
MOUNTAIN SNOW LATE TONIGHT INTO SATURDAY. THE SYSTEM WILL ALSO
USHER IN MUCH COOLER TEMPERATURES FOR SATURDAY. THIS WILL BE
FOLLOWED BY DRY CONDITIONS AND A WARMING TREND EARLY NEXT WEEK.
&&
.DISCUSSION...THE LATEST WATER VAPOR IMAGERY LOOP INDICATED THE WEST
COAST TROUGH HAS TRANSFORMED FROM A POSITIVE TILT TO A NEUTRAL TILT
THIS EVENING...WITH THE LOW CENTER CURRENTLY OVER THE NORTHERN BAJA
CALIFORNIA. EXPECT THIS SYSTEM TO ACCELERATE EAST OVERNIGHT TONIGHT
AND DURING THE DAY SATURDAY AS IT CONTINUES TO NEGATIVELY TILT.
THE MAIN WEATHER STORY TODAY HAS BEEN THE WINDS. THE ASOS OBSERVED
WIND GUSTS IN THE 40-50 MPH RANGE TODAY...INCLUDING GUSTS TO 46 MPH AT
TUCSON INTERNATIONAL AIRPORT...AND GUSTS TO 52 MPH IN FORT HUACHUCA.
I GROUPED ALL THE WIND GUST INFORMATION IN A TABLE AND ISSUED IT OUT
AS A PUBLIC INFORMATION STATEMENT /WMO HEADER NOUS45 PHXPNSTWC/.
WINDS BEGAN TO WEAKEN SHORTLY AFTER SUNSET THIS EVENING WITH
GENERALLY BREEZY TO LOCALLY WINDY CONDITIONS PERSISTING UNTIL
MIDNIGHT. THEREFORE...ALLOWED THE WIND ADVISORY TO EXPIRE AT 8 PM
MST.
MOISTURE CONTINUES TO INCREASE ACROSS THE FORECAST AREA FROM WEST TO
EAST AS THE UPPER LOW TRACKS EAST. SURFACE DEWPOINTS NOW IN THE 20S
AND 30S ACROSS THE MAJORITY OF THE FORECAST AREA WITH DRIER VALUES
IN THE NORTHWEST. IN FACT...DEWPOINTS JUMPED FROM 10 DEG F TO 29 DEG
F IN ONLY 15 MINUTES AROUND 7 PM MST. THIS MOISTURE INCREASE...IN
CONJUNCTION WITH THE NORMAL NIGHTTIME HUMIDITY RECOVERY...WAS
SUFFICIENT FOR HUMIDITY VALUES TO RAPIDLY RISE ACROSS THE AREA.
THEREFORE...ALSO ALLOWED THE RED FLAG WARNING TO EXPIRE AT 8 PM MST.
&&
.PREV DISCUSSION...OUR PREVIOUS TIMING ADJUSTMENTS APPEAR TO BE
HOLDING UP...STORM TRAJECTORY STILL GIVES MOST OF SOUTHEAST ARIZONA
SIGNIFICANT UPSLOPE AND DYNAMICS WITH DECENT MOISTURE SUPPLY LATE
TONIGHT AND SATURDAY. BEST TIME FOR PRECIP FOR MOST OF SOUTHEAST
ARIZONA WILL BE BETWEEN MIDNIGHT TONIGHT AND 3 PM SATURDAY AFTERNOON
AS SHOWERS SPREAD IN FROM THE WEST. UPSLOPE WILL ENHANCE TERRAIN
EFFECTS SIGNIFICANTLY FOR WHAT WILL BE A RATHER COOL STORM FOR
APRIL. SNOW ADVISORY LEVEL SNOWS EXPECTED ABOVE 6000 FEET LATE
TONIGHT INTO SATURDAY. DECENT QPF AMOUNTS RANGING FROM 1/4 TO 1/2
INCH IN VALLEYS TO 1 INCH IN MOUNTAINS. QUITE A BIT COOLER
SATURDAY...ABOUT 20 DEGREES BELOW CLIMO. SNOW LEVELS COULD APPROACH
4500 FEET SATURDAY MORNING BUT SIGNIFICANT ACCUMULATIONS SHOULD BE
CONFINED TO AREAS ABOVE 6000 FEET OR SO. WITH DECENT INSTABILITY A
FEW LIGHTNING STRIKES EXPECTED AS WELL.
LOW WILL LIFT TOWARD THE CENTRAL PLAINS ON THE BACK SIDE OF THE
RETREATING RIDGE SATURDAY NIGHT INTO SUNDAY WITH A FEW SHOWERS
HANGING ON IN FAR EASTERN AREAS INTO SUNDAY MORNING.
RIDGE WITH A STRONG WARMING TREND TO START THE NEW WEEK AS WE LIKELY
RETURN TO A PATTERN WHERE SYSTEMS PASS NORTH OF US BRINGING ONLY
ENHANCED WINDS EVERY FEW DAYS.
&&
.FIRE WEATHER...A STRONG PACIFIC STORM SYSTEM OVER THE NORTHERN BAJA
CALIFORNIA THIS EVENING WILL CONTINUE TO PROGRESS EASTWARD TONIGHT
AND SATURDAY. ALTHOUGH BREEZY TO LOCALLY WINDY CONDITIONS WILL
PERSIST UNTIL AROUND MIDNIGHT...SURFACE MOISTURE ASSOCIATED WITH
APPROACHING SYSTEM CONTINUES TO FILL INTO THE AREA FROM THE WEST.
THIS...IN COMBINATION WITH NORMAL NIGHTTIME HUMIDITY RECOVERIES...HAS
RESULTED IN RAPIDLY RISING HUMIDITY VALUES ACROSS SOUTHEAST ARIZONA.
WIND SPEEDS WILL DIMINISH OVERNIGHT. THE STORM SYSTEM WILL RESULT IN
VALLEY RAIN AND MOUNTAIN SNOW AS IT TRACKS ACROSS SOUTHEAST ARIZONA
THROUGH SATURDAY.
&&
.AVIATION...A MIXTURE OF HIGH AND MID CLOUDS WILL CONTINUE THROUGH
THE EVENING AS A STORM SYSTEM APPROACHES FROM THE WEST. CLOUD BASES
ARE THEN EXPECTED TO LOWER SIGNIFICANTLY DURING THE LATE EVENING
HOURS TONIGHT...CONTINUING INTO SATURDAY AS THE STORM SYSTEM MOVES
ACROSS THE STATE. CLOUDS BASES ARE EXPECTED TO BE BETWEEN 4-7 KFT
THIS EVENING...LOWERING TO MVFR CONDITIONS OVERNIGHT AND SATURDAY AS
VALLEY AND MOUNTAIN -SHRA/-SHSN OVERSPREAD THE REGION. A SLIGHT
CHANCE OF THUNDERSTORMS IS ALSO POSSIBLE.
OTHERWISE...WINDS WILL CONTINUE TO DIMINISH...ESPECIALLY AFTER
MIDNIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR SNOW ABOVE 6000 FEET FOR AZZ019-
030-033>035 FROM MIDNIGHT TONIGHT UNTIL 8 PM MST SATURDAY.
WEATHER.GOV/TUCSONHazardous weather outlook, Apr 10, 8:14 PM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
814 PM MST FRI APR 10 2009
AZZ019-030-033>035-111400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
814 PM MST FRI APR 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM
MST SATURDAY ABOVE 6000 FEET...
.DAY ONE...TONIGHT
A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL BRING
VALLEY RAIN AND MOUNTAIN SNOW TO SOUTHEAST ARIZONA LATE TONIGHT.
SNOW LEVELS WILL LOWER TO AS LOW AS 4500 FEET SATURDAY MORNING...
WITH 1 TO 4 INCHES OF SNOW POSSIBLE ABOVE 6000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW WITH SNOW LEVELS AS LOW
AS 4500 FEET SATURDAY MORNING...AND STORM TOTAL SNOWFALL OF 3 TO
9 INCHES POSSIBLE ABOVE 6000 FEET BY SATURDAY NIGHT. THE STORM
SYSTEM WILL MOVE EAST OF THE AREA SUNDAY WITH A WARMING TREND TO
START THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Lightning, Pima
- When
- April 11, 2:15 AM MST
- Where
- Pima County, 10 mi NW of Tucson
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.332, -111.051
A residence on the Northwest side of Tucson was struck by lightning. A cinder block retaining wall suffered the brunt of the damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 11, 20091 injured · $161 million · EF0 · 38 events
- Tornado in North Carolina, April 11, 2009$100,000 · EF0 · 1 event
- Hail and Damaging Wind in New Mexico, April 11, 20091.75 in hail · 12 events
- Hail and Damaging Winds in Texas, April 11, 2009$15,000 · 1 in hail · 3 events
- Damaging Wind in Georgia, April 11, 2009$15,000 · 55 kt wind · 1 event
- Winter Storm in Colorado, April 11 to 12, 20098 events
- Heavy Snow in New Mexico, April 11 to 12, 20093 events
- Hail in Texas, April 11, 20091 in hail · 3 events
- High Wind in Texas, April 11 to 12, 200965 kt wind · 2 events
- Hail in Texas, April 11, 20090.88 in hail · 2 events
- Hail in Oklahoma, April 11, 20091 in hail · 2 events
- Hail in Texas, April 11, 20091.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154488.